Colorado, 2004

High Wind in Colorado, March 6, 2004

March 6, 2004 · NWS BOU · 4 events in 4 counties and zones

Very strong downslope winds developed along the Front Range causing numerous accidents and extensive property damage to roofs and aluminum sheds. Three semi trucks near the Interstate 70 and Colorado Highway 470 interchange were toppled by strong winds.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Very strong downslope winds developed along the Front Range causing numerous accidents and extensive property damage to roofs and aluminum sheds. Three semi trucks near the Interstate 70 and Colorado Highway 470 interchange were toppled by strong winds. One of the trucks was carrying a modular home while another was hauling hazardous material. Interstate 70 had to be closed in both directions until the accidents could be cleaned up. Along State Highway 93, strong winds forced the closure of the highway between Golden and Boulder as roads became icy and snowpacked from localized ground blizzards. Another semi truck was blown over near the intersection of State Highways 72 and 93. Scattered power outages were reported across northern and western sections of the Denver Metropolitan area, affecting approximately 2,000 residents. In Boulder, several pine trees were also uprooted by the high winds.Peak wind reports included: 123 mph (107 kts), 2 miles north of Georgetown, 100 mph (87 kts), 5 miles west of Ward, 98 mph (85 kts), 7 miles northwest of Ward, 90 mph (78 kts), 3 miles south of Boulder and 6 miles northwest of Arvada, 88 mph (77 kts), 2 miles west of Boulder, 83 mph (72 kts) at Rustic and 78 mph (68 kts) at Nederland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 5, 2:55 PM MST, 11 hours earlier.

Area forecast discussion, Mar 5, 2:55 PM MST, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
255 PM MST FRI MAR 5 2004

.SHORT TERM...TNGT-SAT...MDLS CONSISTENT IN SHOWING STG SHT WV
MOVG ACRS NRN RCKYS TNGT AND SAT.  STG JET STREAM WILL PUSH INTO
WY AND INCREASE WNDS ALF ACRS CNTRL RCKYS.  IN ADV OF SFC LO PRES
CNTR SLIDING S ALG ERN SLP MTNS...CROSS MTN SFC PRES WILL INCREASE.
THIS IS REFLECTED IN FCST SANGSTER VALUES FROM MESOETA IN THE
WATCH/WRNG CATEGORIES FM MIDNIGT THRU MID AFTN SAT.  BROWN-WEAVER
HI WND MDL GAVE GUD PROBS OF WND AND VALUES AT FCL OF 71-72 MPH
ON SAT.  SINCE EVENT WILL NOT BEGIN UNTIL AFT MIDNIGHT WILL LEAVE
WATCH FOR NOW AND LET SWING SHIFT HOIST WARNING IF NECESSARY.
MDLS ALSO SHW SUM SNW MTNS.  WILL KEEP AMTS IN 1-3 RANGE BOTH
TNGT AND SAT.  WILL MENTION AREAS OF BLOWING SNW IN MTNS AND
IN AND NR ERN FTHLLS WHERE STG WNDS MAY BLOW EXISTING SNW ARND.
WITH GUD WARMING ALF TEMPS WILL WARM ON PLAINS INTO LO 50S.
WUD SEE EVEN WARMER TEMPS IF IT WERE NOT FOR SNW CVR NEAR ERN
FTHLLS.  WILL GENERALLY UNDERCUT MOS TEMP GUIDANCE.

.LONG TERM...SATURDAY NIGHT A STRONG NORTHWESTERLY FLOW WILL
GRADUALLY DECREASE AS THE UPPER JET PASSES TO THE NORTH AND EAST OF
COLORADO.  SPATIAL CROSS-SECTIONS SHOW SUFFICIENT MOISTURE AOB 600
MB AND WIND FOR SCT POPS...BOTH OF WHICH WILL BE ON THE DECREASE
AFTER MIDNIGHT.  SPATIAL CROSS-SECTIONS NOT VERY IMPRESSIVE FOR
STRONG DOWNSLOPE WINDS...BUT WINDY CONDITIONS SHOULD PERSIST...
MAINLY ABOVE TIMBERLINE AND IN THE HIGHER FOOTHILLS. AS FOR THE
NORTHEASTERN PLAINS...A WEAK SURGE MOVING INTO THE CWA SATURDAY
AFTERNOON WILL SHIFT THE SFC LOW FURTHER SOUTH...WEAKENING THE SFC
PRESSURE GRADIENT ALONG THE FRONT RANGE.  AS A RESULT...THE WIND
SHOULD NOT BE AN ISSUE ALONG THE URBAN CORRIDOR.

A FAIRLY UNEVENTFUL PATTERN DEVELOPS SUNDAY THROUGH WEDNESDAY WITH A
WEAKER WEST TO NORTHWESTERLY FLOW ALF ASSOCIATED WITH AN UPPER LEVEL
RIDGE OVER THE WEST.  THE MRF DOES HINT AT A SHORT WAVE POSSIBLY
MOVING ACROSS THE REGION THURSDAY FM THE NORTHWEST.  FOR NOW...WILL
MAKE SOME SLIGHT ADJUSTMENTS TO TEMPERATURES FOR THURSDAY INTO
FRIDAY AND INCREASE THE CLOUD COVER SOME...OTHERWISE WILL MAINTAIN A
DRY FORECAST.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...HI WND WATCH MTNS...ERN FTHLLS...
WRN PTNS URBAN CORRIDOR LATE TNGT AND SAT...ZNS 33..34..35..36..
38..39.

GARD/COOPER
Hazardous weather outlook, Mar 5, 10:48 AM MST, 15 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1048 AM MST FRI MAR 05 2004

COZ030>051-061300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1048 AM MST FRI MAR 05 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW SHOWERS WILL REDEVELOP IN THE MOUNTAINS TONIGHT WITH ADDITIONAL
ACCUMULATIONS OF AN INCH OR TWO.  WINDS WILL INCREASE IN THE
MOUNTAINS TONIGHT AS THE FLOW ALOFT INCREASES AND THE SURFACE
PRESSURE GRADIENT TIGHTENS EAST OF THE MOUNTAINS.  WEST WINDS AT
SPEEDS OF 30 TO 50 MPH WITH GUSTS IN EXCESS OF 75 MPH ARE POSSIBLE
IN THE MOUNTAINS AND IN AND NEAR THE EASTERN FOOTHILLS ESPECIALLY
AFTER MIDNIGHT.  THE STRONG GUSTY WINDS WILL PRODUCE AREAS OF
BLOWING SNOW AND REDUCED VISIBILITIES OVER THE HIGHER MOUNTAIN
PASSES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG WEST TO NORTHWEST WINDS CAN BE EXPECTED OVER THE MOUNTAINS
...FOOTHILLS...AND ADJACENT PLAINS ON SATURDAY.  WIND SPEEDS OF 20
TO 35 MPH ARE EXPECTED WITH GUSTS AS HIGH AS 70 MPH IN THESE
AREAS...ESPECIALLY DURING THE MORNING SATURDAY.  SNOW WILL BE LIKELY
OVER THE MOUNTAINS ABOVE 9000 FEET ON SATURDAY WITH ACCUMULATIONS UP
TO 2 INCHES POSSIBLE.  THE SNOW IS EXPECTED TO GRADUALLY DECREASE BY
SATURDAY EVENING.  PRECIPITATION IS NOT EXPECTED FROM SUNDAY THROUGH
THURSDAY ACROSS THE ENTIRE FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GARD/COOPER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
March 6, 1:55 AM MST to 12:00 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Measured
87 kt (100 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
March 6, 6:01 AM MST to 12:00 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
78 kt (90 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
March 6, 7:42 AM MST to 12:00 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Measured
107 kt (123 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
March 6, 8:00 AM MST to 12:00 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390171, 5390174, 5390173, 5390172.